Misuse of Imodium can cause serious heart problems, FDA warns

Reprints

Washington – Taking a higher than recommended dose of the anti-diarrhea drug loperamide – also known by the brand name Imodium – can lead to serious heart problems and death, the Food and Drug Administration is warning after receiving reports that people are intentionally misusing the drug in an attempt to self-treat opioid withdrawal or get high.

FDA has received 48 reports of serious health issues related to use of loperamide, which acts on opioid receptors to slow the movement of the intestines, since the drug was approved in 1976. Thirty-one people were hospitalized, and 10 died. Most of the cases were reported after 2010.

The agency warns that the risks of a serious cardiac event may be increased still further in people who misuse loperamide while taking certain common medications used to treat heartburn and high cholesterol.

FDA advises consumers to take the dose prescribed by their health care provider or based on the over-the-counter Drug Facts label. Ask your health care provider or pharmacist about drug interactions or if you are unsure about the dose you should take, and call 911 if you or someone else taking loperamide has any of the following symptoms:

  • Fainting
  • Rapid heartbeat or irregular heart rhythm
  • Unresponsiveness

Post a comment to this article

Safety+Health welcomes comments that promote respectful dialogue. Please stay on topic. Comments that contain personal attacks, profanity or abusive language – or those aggressively promoting products or services – will be removed. We reserve the right to determine which comments violate our comment policy. (Anonymous comments are welcome; merely skip the “name” field in the comment box. An email address is required but will not be included with your comment.)